Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 27, 2014, 4:38 PM CDT for Clarke County, Lucas County, Iowa. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2014, 4:38 PM CDT (21:38 UTC)
- Expired
- Mar 27, 2014, 5:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clarke County, IA, Lucas County, IA
The radar
The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 4:38 PM CDT | HAIL 0.88 | 4 Wsw Osceola Airport, IA | HAIL FELL FROM 438 PM - 443 PM |
| Mar 27, 4:39 PM CDT | TORNADO | 3 S Osceola, IA | ASSIMILATION OF RADAR DATA...STORM ENVIRONMENT...DAMAGE PHOTOS AND EYEWITNESS REPORTS SUGGEST A BRIEF WEAK TORNADO OCCURRED. MINOR DAMAGE TO A HOUSE AND TRAILER. |
| Mar 27, 4:43 PM CDT | TSTM WND DMG | 1 S Osceola, IA | EXTENSIVE DAMAGE TO HOUSE AND TRACTOR TRAILER. ROOF PARTIALLY MISSING WITH DAMAGE TO SHINGLES AND SIDING. |
| Mar 27, 4:43 PM CDT | TSTM WND DMG | 3 S Osceola, IA | POWER LINES DOWN AND SHEET METAL FROM THE ROOF OF A MORTON BUILDING OFF AND DEBRIS ON THE HIGHWAY. AMATEUR RADIO SPOTTER ALSO REPORTED TRAFFIC ON THE RADIO OF PUBLIC REPORTING A FUNNEL CLOUD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
731 WUUS53 KDMX 272138 SVRDMX IAC039-117-272215- /O.NEW.KDMX.SV.W.0007.140327T2138Z-140327T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 438 PM CDT THU MAR 27 2014 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL LUCAS COUNTY IN SOUTH CENTRAL IOWA... EASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 515 PM CDT * AT 438 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OSCEOLA... MOVING NORTHEAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... OSCEOLA...WOODBURN...JAMISON...LIBERTY AND OSCEOLA MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4092 9381 4116 9373 4116 9355 4107 9347 TIME...MOT...LOC 2138Z 229DEG 25KT 4104 9373 HAIL...1.00IN WIND...<50MPH $$ SMALL
1 follow-up statement
806
WWUS53 KDMX 272203
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT THU MAR 27 2014
IAC039-117-272212-
/O.CAN.KDMX.SV.W.0007.000000T0000Z-140327T2215Z/
LUCAS IA-CLARKE IA-
503 PM CDT THU MAR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LUCAS AND EASTERN
CLARKE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4092 9381 4116 9373 4116 9355 4107 9347
TIME...MOT...LOC 2201Z 229DEG 25KT 4115 9356
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:00 PM CDT, 38 minutes earlier.
Area forecast discussion, Mar 27, 4:00 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT THU MAR 27 2014 .SHORT TERM /TONIGHT/... ISSUED AT 400 PM CDT THU MAR 27 2014 THROUGH 7 PM...SURFACE LOW OVER SW IA AT 350 PM AND WILL CONTINUE TO SHIFT NORTHEAST OVERNIGHT. AHEAD OF THE LOW STRONG SOUTHERLY FLOW IS BRINGING UP HIGHER DEWPOINTS AND SOME ELEVATED INSTABILITY. CAPE THOUGH IS WEAK AND THE SHEAR IS NOT ABLE TO GET STORMS GOING. THIS HOWEVER WILL IMPROVE IN THE NEXT COUPLE OF HOURS. THE SOUTHERN TIER OR TWO OF IOWA SHOULD SEE STRONGER STORMS DEVELOPING WITH THE POTENTIAL FOR LARGE HAIL AND BRIEF STRONG WINDS. AFTER 7PM...THE LOW WILL LIFT TO THE NORTHEAST BY MIDNIGHT DRAGGING A COLD FRONT ACROSS CENTRAL IOWA. RAIN WILL CHANGE TO SNOW ACROSS THE NORTHWEST BEFORE ENDING LATER THIS EVENING. LITTLE ACCUMULATION IS EXPECTED BY MIDNIGHT WITH UP TO A COUPLE OF TENTHS MAINLY ON GRASSY AREAS. AFTER MIDNIGHT...COLDER TEMPS SETTLE IN AND PRECIP PULLS EAST AS THE LOW SHIFTS OUT OF IOWA. SKIES WILL REMAIN CLOUDY TO MOSTLY CLOUDY SO TEMPS WILL NOT BOTTOM OUT BUT WE WILL STILL SEE LOWS IN THE 20S AND 30S. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 400 PM CDT THU MAR 27 2014 SURFACE RIDGE WILL BE ENTERING THE STATE ON FRIDAY AS ANOTHER SHORTWAVE APPROACHES FROM THE NORTHWEST. DECENT MID LEVEL KINEMATICS AND ASSOCIATED FORCING WILL CROSS THE STATE DURING THE DAY BUT ENCOUNTER THE DRIER AIR ASSOCIATED WITH THE RIDGE. THIS SHOULD LIMIT THE THREAT FOR PRECIPITATION AS THE FORCING CROSSES THE STATE AND HAVE REMAINED DRY WITH THE PASSAGE OF THE WAVE. QUIET WEATHER IS EXPECTED FOR MUCH OF THE WEEKEND AS THE RIDGE PASSES AND WARM ADVECTION STRENGTHENS INTO SUNDAY. ANTICIPATE WINDS INCREASING SUBSTANTIALLY ON SUNDAY AS PRESSURE GRADIENT TIGHTENS RAPIDLY AHEAD OF APPROACHING SURFACE LOW. BY LATE SUNDAY NIGHT INTO MONDAY...MOISTURE ADVECTION WILL INCREASE ALONG WITH THE THREAT OF SHOWERS ACROSS THE AREA AHEAD OF THE NEXT SYSTEM. SURFACE LOW WILL BE NORTH OF IOWA AS WARM SECTOR MOVES OVERHEAD. TIMING OF FRONTAL PASSAGE APPEARS TO OCCUR PRIOR TO PEAK HEATING IN THE AFTERNOON AND ANTICIPATE BEST THREAT FOR THUNDER TO OCCUR EAST OF THE FORECAST AREA. SOME LIGHT PRECIPITATION REMAINS POSSIBLE IN THE NORTH ON MONDAY NIGHT WITH DEFORMATION ZONE CROSSING THE AREA. ANOTHER SYSTEM IS SET TO AFFECT MUCH OF THE STATE LATE TUESDAY NIGHT INTO THURSDAY OF NEXT WEEK. STILL PLENTY OF DISAGREEMENT ON PLACEMENT OF SYSTEM WITH EURO REMAINING FARTHER NORTH THAN GFS WITH LOW TRACK AND PRECIPITATION. IT IS LIKELY THE TEMPERATURES IN THE EXTENDED HAVE TOO LARGE OF DIRUNAL RANGE GIVEN THE CLOUDS AND PRECIPITATION AND THEREFORE NOT OVERLY CONFIDENT IN THE CHANGES IN PRECIPITATION TYPE FROM DAY TO NIGHT. && .AVIATION...27/18Z ISSUED AT 1232 PM CDT THU MAR 27 2014 SURFACE LOW PRESSURE WILL LIFT NORTHEAST ACROSS SOUTHERN THEN EASTERN IOWA. LIFR CONDITIONS ARE NOT EXPECTED TO IMPROVE MUCH THROUGH 09Z UNTIL AFTER THE LOW PASSES. WINDS WILL INCREASE THIS AFTN AND EVENING AS THE LOW PASSES AND WINDS SWITCH AROUND TO A NORTHERLY DIRECTION. INSTABILITY ACROSS FAR SOUTHERN IOWA TIED TO A FRONTAL BOUNDARY WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS ESPECIALLY BETWEEN 21Z-00Z. AN ISOLATED STORM COULD PRODUCE STRONG WIND OR LARGE HAIL...MAINLY AFFECTING KOTM THROUGH THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...COGIL AVIATION...FAB
Hazardous weather outlook, Mar 27, 10:27 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1027 AM CDT THU MAR 27 2014 IAZ072>075-081>086-092>097-281530- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST LATER THIS MORNING AND AFTERNOON. THERE IS A LOW THREAT OF SEVERE WEATHER WITH WIND AND HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ044>050-057>062-070-071-281530- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST LATE THIS MORNING AND AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004>007-015>017-023>028-033>039-281530- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING INTO EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FAB
In the hours before
Special weather statement, Mar 27, 2:22 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 222 PM CDT THU MAR 27 2014 IAZ081-082-092-093-272130- ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...CORNING...CRESTON...BEDFORD...LENOX... NEW MARKET...MOUNT AYR 222 PM CDT THU MAR 27 2014 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MOVING IN... THUNDERSTORMS ARE BEGINNING TO EXPAND IN COVERAGE ACROSS SOUTHWEST IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE MOVING TO THE NORTHEAST AT 25 MPH AND WILL CONTINUE TO SPREAD INTO THE AREA FOR THE NEXT COUPLE OF HOURS. IF THUNDERSTORMS APPROACH YOUR AREA MOVE INDOORS UNTIL THE STORMS PASS. FAB
Special weather statement, Mar 27, 3:35 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU MAR 27 2014 IAZ072-082>084-093>095-272245- MADISON-UNION-CLARKE-LUCAS-RINGGOLD-DECATUR-WAYNE- INCLUDING THE CITIES OF...WINTERSET...EARLHAM...CRESTON... OSCEOLA...CHARITON...MOUNT AYR...LAMONI...LEON...CORYDON... SEYMOUR...ALLERTON...HUMESTON 335 PM CDT THU MAR 27 2014 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL CONTINUE TO MOVE ACROSS SOUTHERN IOWA... THUNDERSTORMS WILL CONTINUE TO EXPAND IN COVERAGE ACROSS SOUTHERN IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE MOVING TO THE EAST NORTHEAST AT 25 MPH AND WILL CONTINUE TO SPREAD ACROSS SOUTHERN IOWA FOR THE NEXT COUPLE OF HOURS. IF THUNDERSTORMS APPROACH YOUR AREA MOVE INDOORS UNTIL THE STORMS PASS. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 34 min |
| Mar 27, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.